Hail, York
- When
- July 10, 3:57 PM CST
- Where
- York County, 5.55 mi S of Waco
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.820, -97.460
An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. A shortwave moved over Nebraska which provided enhanced upper lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
An upper level trough was over the Midwest with south central and central Nebraska under the backside of the trough. A shortwave moved over Nebraska which provided enhanced upper lift. Most unstable CAPE was around 2,000-3,000 J/kg and wind shear was around 30 knots. Temperatures warmed up to around the mid 80s to lower 90s during the day and dewpoints were around the mid 60s. |Storms began to develop around Highway 81 during the late afternoon and produced nickel sized hail in York County just before 5 pm CDT. The largest hail of the day of 1.25 inches fell in Fillmore County at 6:33 pm CDT. These storms continued to produce hail as well as a 60 mph wind gust. The storms ended by producing quarter size hail in Fillmore County at 7:18 pm CDT. Overall, there were 6 hail reports and 1 wind report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 1:51 PM CST, 2 hours 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Hastings NE 251 PM CDT Wed Jul 10 2024 .KEY MESSAGES... - Isolated showers/storms chances (15-25%) into the evening hours with small hail and gusty winds possible. - Warming temperatures into this weekend. - Dangerous heat expected Saturday-Monday across the area with heat index values over 100 degrees. - Mostly dry weather through the weekend, with more widespread precipitation chances (20-35%) returning next week. && .DISCUSSION... Issued at 249 PM CDT Wed Jul 10 2024 This Afternoon and Overnight... Highs this afternoon have climbed into the mid 80s to low 90s, and are expected to top out in the upper 80s to mid 90s. A few showers/storms have developed east of the forecast area. Isolated showers/storms are possible (15-25%) through the evening hours, for areas west of Highway 183. Despite SBCAPE values of 1500- 2000 J/Kg, 0-6km shear of 25-30 kts will help to mitigate the potential for severe storms. Gusty winds and small hail are possible with the strongest storms this afternoon/evening. Thunderstorm chances will come to an end around sunset with the loss of daytime heating. Lows tonight will be in the upper 50s to mid 60s. Thursday... Temperatures on Thursday will be slightly cooler than today, with highs in the the mid 80s across most of south central Nebraska to the mid 90s in north central Kansas. Winds will be light, with gusts remaining below 15 mph. Dry weather is expected on Thursday. Friday through Monday... Ridging begins to build over the area on Friday, as temperatures continue to gradually increase across the area. Highs on Friday will climb into the 90s across most of the area, with portions of north central Kansas reaching into the low 100s. An isolated thunderstorm is possible (15-20%) Friday evening. Saturday will be slightly warmer, with heat index values climbing into the low 100s across the area. Sunday looks to be the warmest day of the forecast period, with highs in the upper 90s to mid 100s across the area. Heat index values on Sunday will approach 110 degrees. Heat continues into Monday, with heat index values once again climbing into the 100s. Overall, dangerous heat is expected Saturday through Monday with headlines likely needed for at least a portion of the area. Next week... A cold front is expected to move through the area on Tuesday, bringing a welcome relief from the heat. Highs will return to around normal (80s and 90s) as we get into the middle of next week. Higher and more widespread chances for precipitation (20-35%) return to the area next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1228 PM CDT Wed Jul 10 2024 For KGRI/KEAR Airports: Scattered cumulus will develop this afternoon, along with a few isolated thunderstorms. Have kept a VCTS in the TAF to indicate this potential. Skies will clear overnight and continue into Thursday. Winds will shift to the north this afternoon, and become light and variable overnight. Easterly winds will increase slightly Thursday morning, with gusts remaining below 15 Kts. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && DISCUSSION...Davis AVIATION...Davis
Hazardous Weather Outlook National Weather Service Hastings NE 257 PM CDT Wed Jul 10 2024 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 112000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 257 PM CDT Wed Jul 10 2024 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Isolated thunderstorms are possible this afternoon and evening. Severe weather is unlikely, but a few storms could be capable of penny size hail and wind gusts to 50 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Mostly dry conditions are expected through the end of the week and the weekend, but an isolated thunderstorm or two cannot be ruled out on Friday and Friday night. Heat index values of 100 to 110 are expected for portions of the area Saturday through Monday. Chances for thunderstorms return to the entire area Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
438 PM CDT Wed Jul 10 2024
NEZ064-102215-
York NE-
438 PM CDT Wed Jul 10 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN YORK COUNTY THROUGH
515 PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm over
Waco, or 8 miles east of York, moving southeast at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of southeastern York
County.
This includes Interstate 80 between mile markers 357 and 365.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4082 9754 4089 9755 4096 9745 4093 9737
4070 9737
TIME...MOT...LOC 2138Z 310DEG 16KT 4089 9743
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
ThiesPreliminary Local Storm Report
National Weather Service Hastings NE
443 PM CDT Wed Jul 10 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Tstm Wnd Gst Waco 40.90N 97.46W
07/10/2024 M50 MPH York NE Public
spotty just called in estimated 50 MPH winds
and pea size hail.
&&
PfannkuchThe Grand Island radar (KUEX), 100 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH, accompanied by dime size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191533, 1191534, 1191536, 1191538, 1191539, 1191540, 1191541.